Altmetric

Unveiling extreme anisotropy in elastic structured media

File Description SizeFormat 
lefebvre17a.pdfAccepted version1.96 MBAdobe PDFView/Open
Title: Unveiling extreme anisotropy in elastic structured media
Authors: Lefebvre, G
Antonakakis, T
Achaoui, Y
Craster, RV
Guenneau, S
Sebbah, P
Item Type: Journal Article
Abstract: Periodic structures can be engineered to exhibit unique properties observed at symmetry points, such as zero group velocity, Dirac cones, and saddle points; identifying these and the nature of the associated modes from a direct reading of the dispersion surfaces is not straightforward, especially in three dimensions or at high frequencies when several dispersion surfaces fold back in the Brillouin zone. A recently proposed asymptotic high-frequency homogenization theory is applied to a challenging time-domain experiment with elastic waves in a pinned metallic plate. The prediction of a narrow high-frequency spectral region where the effective medium tensor dramatically switches from positive definite to indefinite is confirmed experimentally; a small frequency shift of the pulse carrier results in two distinct types of highly anisotropic modes. The underlying effective equation mirrors this behavior with a change in form from elliptic to hyperbolic exemplifying the high degree of wave control available and the importance of a simple and effective predictive model.
Issue Date: 20-Jun-2017
Date of Acceptance: 9-May-2017
URI: http://hdl.handle.net/10044/1/50197
DOI: https://dx.doi.org/10.1103/PhysRevLett.118.254302
ISSN: 0031-9007
Publisher: American Physical Society
Journal / Book Title: Physical Review Letters
Volume: 118
Issue: 25
Copyright Statement: © 2017 American Physical Society
Sponsor/Funder: Engineering & Physical Science Research Council (EPSRC)
Multiwave Innovation S.A.S
Funder's Grant Number: EP/L024926/1
N/A
Keywords: Science & Technology
Physical Sciences
Physics, Multidisciplinary
Physics
NEGATIVE REFRACTIVE-INDEX
HYPERBOLIC METAMATERIALS
BAND-GAPS
PHYSICS
PLATES
WAVES
02 Physical Sciences
General Physics
Publication Status: Published
Article Number: ARTN 254302
Appears in Collections:Mathematics
Applied Mathematics and Mathematical Physics
Faculty of Natural Sciences



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Creative Commonsx